Wisconsin, 2017

Winter Storm in Wisconsin, January 9 to 10, 2017

January 9 to 10, 2017 · NWS GRB · 15 events in 15 counties and zones

Snow moved into the area on the night of January 9, ahead of a deepening low pressure system, and continued to pile up as the low moved across northeast Wisconsin on the 10th. Strong west winds, with some gusts to near 50 mph in eastern Wisconsin, developed during the late afternoon and evening of the 10th behind the departing system.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Snow moved into the area on the night of January 9, ahead of a deepening low pressure system, and continued to pile up as the low moved across northeast Wisconsin on the 10th. Strong west winds, with some gusts to near 50 mph in eastern Wisconsin, developed during the late afternoon and evening of the 10th behind the departing system.

Snowfall totals were mostly in the 6 to 11 inch range over central, north-central, and northeast Wisconsin. Locations from the Fox Valley east to Lake Michigan, where precipitation changed to rain during the day, had snow totals mainly in the 3 to 6 inch range.

Some of the highest snowfall totals from the storm included: 11.5 inches at Crandon (Forest Co.); 11.0 inches at Stevens Point (Portage Co.) and Polonia (Portage Co.); 10.0 inches near Bakerville (Wood Co.) and near Iola (Waupaca Co.); 9.8 inches at White Lake (Langlade Co.) and Wausau (Marathon Co.); and 9.5 inches at Tigerton (Shawano Co.).

Wind gusts associated with the departing storm system were generally highest across east central Wisconsin. Some of the peak gusts were: 53 mph at Omro (Winnebago Co.); 49 mph at Wautoma (Waushara Co.), near Combined Locks (Outagamie Co.), and near Zittau (Winnebago Co.); 48 mph at Green Bay (Brown Co.); and 47 mph at Appleton (Outagamie Co.) and Wausau (Maraton Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 9, 8:16 PM CST, 44 minutes earlier.

Area forecast discussion, Jan 9, 8:16 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
816 PM CST Mon Jan 9 2017

New Information added to update section

.UPDATE...
Issued at 809 PM CST Mon Jan 9 2017

Working on an update to tonight/Tuesday forecast and ongoing
headlines. Dry wedge in the mid-levels will cause pcpn to
decrease in the northwoods for a while tonight, and may strip
ice crystals from the saturated layer at times, leading to
a mix of light snow/freezing rain.

It appeared that the snow might taper off in central WI for
a period this evg, but continued banded development approaching
from southern MN/northern IA suggests that we should continue
with high pops there.

Have adjusted hourly temperatures during the day on Tuesday,
and plan to have more of a mix over the southeast half of the
forecast area. This may eat into the snowfall totals enough
over Shawano and the southern portions of Oconto/Marinette
counties to keep them below warning criteria. Have not finished
with QPF/snowfall totals yet, so still on the fence regarding
any headline changes. If changes are not made on this shift,
will at least pass on the concerns to the midnight crew.

&&

.SHORT TERM...Tonight and Tuesday
Issued at 331 PM CST Mon Jan 9 2017

Snow in warm advection, ahead of an approaching surface low and
mid level short wave, moved into western Wisconsin this
afternoon and will continue into the forecast area by early
evening. 12Z models showed quite a bit of moisture with the
approaching system, and it should be in the form of snow across
the entire area for at least early Tuesday morning. Later in the
day, the low is expected to pass through Wisconsin. The NAM and
GFS showed it passing north of Green Bay is it moves across the
state, while the ECMWF and Canadian had it taking a more southerly
route.

The amount of warm air wrapped around the system will play a
major part in snowfall totals. There should be enough warm air in
at least part of the forecast area to change snow to a wintry mix
or rain late Tuesday morning or during the afternoon. How far this
gets into the area remains in question so confidence level is
quite low with this system, though it seems like a safe bet that
the area should see 2 to 4 inches of new snow, justifying at least
a winter weather advisory. Using a blend of the models gave some
snowfall totals in northeast Wisconsin approaching warning
criteria and HPC guidance helped to convince me to go with a
warning for the northeast part of the state based on their
expected totals. If the warm air gets far enough north, snowfall
totals will be lower and that area will not get enough snow to
verify the warning. Precipitation associated with the system is
forecast to be on its way out of the area late Tuesday afternoon.

.LONG TERM...Tuesday Night Through Monday
Issued at 331 PM CST Mon Jan 9 2017

Blustery and colder air will arrive Tuesday night
with some brief clearing possible before the next system arrives
Wednesday. Split upper flow with jet energy approaching from the
northern and southern Plains results in an inverted surface trough
from Kansas to lower Michigan with surface waves moving along it.

The models have varying degrees of intensity with the system. The
NAM is most vigorous and would bring an advisory type snow to the
region while the GFS and ECMWF are weaker and would produce just a
couple inches. Will keep a good chance of snow and some accumulation
for Wednesday and Wednesday night. The NAM would even keep snow going
Thursday though the other models are dry.

Some much colder air then arrives for the end of the week as arctic
air drops down from Canada. Temperatures will be anywhere from 5
to 15 degrees below normal Thursday through Saturday. Lake effect
snow showers are not out of the question in Vilas county but the
air is quite dry so do not expect much snow.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 542 PM CST Mon Jan 9 2017

Light snow had spread across all but far northeast WI early this
evening, but that area should fill in within the next hour or two.

Persistent WAA/Isentropic Lift should keep pcpn going across the
region through most of the TAF period, though it may let up over
north central WI for a while later tonight, and should taper off
from southwest to northeast late Tuesday afternoon. Though pcpn
type should remain snow over north central and far northeast WI,
enough warm air is expected to arrive to result in a wintry mix
at least as far north as Wausau, Keshena and Marinette by midday
Tuesday. Snow should change to rain over the Fox Valley and
lakeshore areas Tuesday morning. Flight conditions will be mostly
IFR tonight, but should deteriorate to LIFR Tuesday morning. A
gradual improvement is expected late in the day, in the wake of an
arctic cold front.

LLWS is expected to redevelop over the region this evening,
as south winds aloft increase to around 40 kts. Strong westerly
surface winds will develop mid to late Tuesday afternoon,
with gusts to 25 to 30 knots, possibly stronger in east central
WI.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 3 PM CST Tuesday for WIZ005-010-
018-022-030-035>040-045-048>050.

Winter Storm Warning until 3 PM CST Tuesday for WIZ011>013-
019>021-031-073-074.
&&

UPDATE.........Kieckbusch
SHORT TERM.....MG
LONG TERM......RDM
AVIATION.......Kieckbusch
Hazardous weather outlook, Jan 9, 3:55 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CST MON JAN 9 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
355 PM CST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

A MODERATE SNOWFALL WILL CREATE HAZARDOUS TRAVEL CONDITIONS
DURING THE EVENING AND OVERNIGHT...AS LOW PRESSURE APPROACHES
FROM THE PLAINS STATES. TWO TO FOUR INCHES OF SNOW CAN BE
EXPECTED OVER THE AREA BY DAYBREAK TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

SNOW WILL CONTINUE OVER THE REGION ON TUESDAY WITH ADDITIONAL
ACCUMULATIONS RANGING FROM LESS THAN AN INCH IN PARTS OF EAST
CENTRAL WISCONSIN...TO SEVERAL MORE INCHES IN THE NORTHEAST PART
OF THE STATE. THE SNOW MAY MIX WITH FREEZING RAIN OVER PARTS OF
EASTERN WISCONSIN...OR CHANGE TO ALL RAIN TUESDAY AFTERNOON AS
TEMPERATURES WARM ABOVE FREEZING.

HAZARDOUS TRAVEL IS POSSIBLE AGAIN WEDNESDAY NIGHT INTO THURSDAY.
A COUPLE INCHES OF SNOW APPEARS LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-102200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
355 PM CST MON JAN 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

MG/RDM

In the hours before

Local storm report, Jan 9, 6:37 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CST MON JAN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             ASHWAUBENON             44.46N 88.08W
01/09/2017  M0.3 INCH        BROWN              WI   OFFICIAL NWS OBS

&&

GENEB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Vilas forecast zone
Reported by
Unknown
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Oneida forecast zone
Reported by
Trained Spotter
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall total in Oneida County was 8.0 inches at Lake Tomahawk.

Winter Storm, Forest

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Forest forecast zone
Reported by
Trained Spotter
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall total in Forest County was 11.5 inches at Crandon.

Winter Storm, Florence

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Florence forecast zone
Reported by
Public
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total in Florence County was 9.0 inches near Spread Eagle.

Winter Storm, Northern Marinette

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Southern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Lincoln forecast zone
Reported by
Unknown
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall total in Langlade County was 9.8 inches at White Lake.

Winter Storm, Menominee

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Unknown
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest snowfall totals in Marathon County were 9.8 inches at Wausau and 9.0 inches at Rothschild. A wind gust to 47 mph was measured at Wausau Municipal Airport as the storm system departed on the early evening of the 10th.

Winter Storm, Shawano

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Shawano forecast zone
Reported by
Trained Spotter
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest snowfall total in Shawano County was 9.5 inches at Tigerton.

Winter Storm, Wood

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Wood forecast zone
Reported by
Public
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest measured snowfall totals in Wood County were 10.0 inches northwest of Bakerville, and 8.0 inches at Wisconsin Rapids. A wind gust to 45 mph was measured at Alexander Field South Wood County Airport, in Wisconsin Rapids, as the storm system departed on the early evening of the 10th.

Winter Storm, Portage

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Portage forecast zone
Reported by
Trained Spotter
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The highest measured snowfall total in Portage County was 11.0 inches at both Stevens Point and Polonia. A wind gust to 43 mph was measured near Plover as the storm system departed.

Winter Storm, Waupaca

When
January 9, 9:00 PM CST to January 10, 9:00 PM CST
Where
Waupaca forecast zone
Reported by
Trained Spotter
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest snowfall total in Waupaca County was 10.0 inches northeast of Iola.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674537, 674538, 674539, 674540, 674541, 674542, 674543, 674544, 674545, 674546, 674547, 674548, 674549, 674550, 674551.